Causes of iatrogenic diarrhea

What are common causes of iatrogenic diarrhea? 

Most iatrogenic diarrheas are due to ingestion of drugs, some of which may not be considered as common causes of diarrhea. Approximately two thirds of the drugs listed in the Physician’s Desk Reference mention diarrhea as a possible side effect. Therefore the physician should obtain a history of all ingested drugs, including prescription medications, over-the-counter drugs, and herbal remedies. Other causes of iatrogenic diarrhea include surgical operations, such as vagotomy, gastrectomy, and cholecystectomy, and radiation therapy, during which the intestine is exposed to high doses of ionizing radiation.

Drugs Associated with Diarrhea

  • • Antibiotics (most)
  • • Antineoplastic agents (many)
  • • Antiinflammatory agents (e.g., NSAIDs, gold, 5-aminosalicylates)
  • • Antiarrhythmics (e.g., quinidine)
  • • Antihypertensives (e.g., β-receptor–blocking drugs)
  • • Antacids (e.g., those containing magnesium)
  • • Acid-reducing agents (e.g., H -receptor antagonists, proton pump inhibitors)
  • • Prostaglandin (e.g., misoprostol)
  • • Vitamin and mineral supplements
  • • Herbal products

Hydrogen; NSAIDs, nonsteroidal antiinflammatory drugs.

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top